Iowa, 2017

Flash Flood and Flood in Iowa, July 11 to 12, 2017

July 11 to 12, 2017 · NWS ARX · 10 events in 1 county or zone

Slow moving thunderstorms developed over northeast Iowa during the evening of July 11th. All of the severe weather occurred in Clayton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$319,000
Crop damage
$47,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Slow moving thunderstorms developed over northeast Iowa during the evening of July 11th. All of the severe weather occurred in Clayton County. Golf ball sized hail fell near Garber, power poles were blown down in Elkader and residents were evacuated near Osterdock because of flash flooding along the Little Turkey River and Mill Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 11, 5:38 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 11, 5:38 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
638 PM CDT Tue Jul 11 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 213 PM CDT Tue Jul 11 2017

Early this afternoon, a warm front extended from northwest Iowa
into east-central Iowa and northern Illinois. This front has been
making some slow northward progress and just how much more it will
make will have a big impact on where the heavy rain falls tonight.
Water vapor satellite shows a weak short wave trough moving across
the Missouri River Valley. A line of showers and isolated storms
has develop ahead of this wave and north of the warm front across
northern Iowa. None of the hi-res meso-scale models are handling
this activity very well as they are all underdone or do not even
indicate this activity. The 11.16Z HRRR is probably the closest to
reality but it shows this dying off rapidly this afternoon which
seems to contradict radar data which suggests it is in a steady
state. If this activity continues through the afternoon, it should
serve to delay the northward movement of the front so that by
tonight it could end up right across the forecast area. The 11.12Z
models all continue another short wave trough coming out of the
Dakotas and across Minnesota into northern Wisconsin tonight. This
wave does look to come close enough to produce weak pv advection
in the 500-300 mb layer. This forcing will be enhanced by the low
level forcing with 5 to 10 ubar/s of up glide expected on the 310K
isentropic surface. The low level moisture transport will increase
this evening and be focused right on the front. This is expected
to be more than sufficient forcing to generate another round of
showers and storms. See the hydro section below for more details
on the heavy rain threat. This convection should form rather
quickly late this evening and then blossom into a complex that
moves east across the area overnight. Some threat for damaging
winds and large hail, especially during the evening hours. Ample
amounts of ML CAPE, up to 3000 J/Kg will be present with 30 to
maybe 40 knots of 0-3 km shear. The large hail threat may become
more limited into the late evening and overnight as the heavy rain
threat becomes more of an issue.

The rain should end early Wednesday morning as the complex moves
off to the east. This could leave most of the area dry for a good
share of the day, but this is an area where the models have
changed their solutions recently. The main upper level trough
hangs back to the northwest of the area as it forms into an upper
level low across southern Manitoba and Ontario. There are now
indications that this will help draw another short wave trough out
of the central Rockies and move it across the region Wednesday
night. This wave looks to ride along the front, which the models
do not push all the far south with the complex of storms tonight.
The 11.12Z GFS and ECMWF are the most similar taking the front
down to the Iowa/Missouri border while the 11.12Z NAM only pushes
it to about Interstate 80. The moisture transport will be focused
on the front again Wednesday night, but it does not look to be as
strong as tonight, and will help form another complex of storms
along and north of the front. With the farther north solution, the
NAM would bring the potential for another round of heavy rains
across the southern parts of the area while the GFS and ECMWF keep
it south of the forecast area. For now, will go with the more
southern solutions but the position of the front will have to be
closely monitored Wednesday.

.LONG TERM...(Friday through Tuesday)
Issued at 213 PM CDT Tue Jul 11 2017

Much of this period looks to be dry as the upper level ridge
builds over the western United States. The Upper Midwest looks to
be on the edge of the westerlies as they top the ridge axis with
some suggestion by the models that a short wave trough could move
across the Great Lakes over the weekend. Based on this, plan to
include some small rain chances across the northeast Saturday
afternoon and night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 638 PM CDT Tue Jul 11 2017

Watching multiple clusters of thunderstorms across the eastern
Dakotas early this evening. These storms are expected to move
across MN in some form later this evening and into portions of the
Upper MS River Valley mainly overnight. The consistency in track
and evolution of these storms from model run to model run has been
rather poor, so will keep with the idea of VCTS at both TAF
airfields starting at 12.05Z and ending at 12.10Z. Will also keep
VFR conditions at this time, but if thunderstorms do in fact
impact KRST or KLSE, will need to amend for likely lower MVFR/
brief IFR conditions. For the rest of Wednesday, look for mainly
dry VFR conditions. Winds away from thunderstorms will be light
from the south-southeast until eventually turning to the southwest
late in the period.

&&

.HYDROLOGY...
Issued at 213 PM CDT Tue Jul 11 2017

Flash flood watch issued early today to address the potential for
heavy rain falling on areas that were primed by the heavy rain
Sunday night. Once the convective complex develops this evening,
it should transition into a heavy rain maker. The low level
moisture transport will remained focused on the front and into the
area for a good share of the night. There does not look to be much
of a decrease in the CAPE downstream of the area, which will help
maintain a good feed of elevated instability into the complex.
Precipitable waters look to be in the 1.75 to 2 inch range with
warm cloud depths of 4 to 4.5 km. This will make the storms
efficient rain producers and any storm will have the potential for
produce locally heavy rains. Focused the flash flood watch over
the areas that received 1 to 3 inches of rain Sunday night and can
take the least amount of additional rains. The runoff from the
heavy rains will likely result in the some rises on area rivers as
well.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 10 PM CDT this evening through Wednesday
     morning for WIZ033-034-041-042-053-055.

     Flash Flood Watch from 10 PM CDT this evening through Wednesday
     morning for WIZ043-044.

MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...04
AVIATION...Rogers
HYDROLOGY...04
Hazardous weather outlook, Jul 11, 11:20 AM CST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1220 PM CDT Tue Jul 11 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032-
054-061-121100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Crawford-Grant-
1220 PM CDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible this afternoon. Severe
weather is not expected.

Thunderstorms are likely across the area later this evening and
overnight. A few of these could be strong to severe. Heavy rain is
possible with any storm, which could result in localized flooding
and rises on rivers and streams. Hail and damaging winds are also
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms chances continue on Wednesday, mainly south and east
of La Crosse. A few of these could be strong with gusty winds and
small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested tonight. Rainfall reports are
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ033-034-041>044-053-055-121100-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
1220 PM CDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of central
Wisconsin...southwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible this afternoon. Severe
weather is not expected.

A flash flood watch is in effect for much of tonight.
Thunderstorms are likely across the area later this evening and
overnight. A few of these could be strong to severe. Heavy rain is
possible with any storm, which could result in flash flooding and
rises on rivers and streams. Hail and damaging winds are also
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms chances continue on Wednesday, mainly south and east
of La Crosse. A few of these could be strong with gusty winds and
small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested tonight. Rainfall reports are
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/Boyne

In the hours before

Special weather statement, Jul 11, 6:46 PM CST, 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
746 PM CDT TUE JUL 11 2017

IAZ029-030-120130-
Clayton-Fayette-
746 PM CDT TUE JUL 11 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON AND NORTHERN
FAYETTE COUNTIES...

At 744 PM CDT, radar indicated strong thunderstorms were located
along a line extending from West Union to near Colesburg. Movement
was east at 30 mph.

Winds in excess of 30 mph, half inch hail, and brief heavy rainfall
are possible with these storms.

Locations impacted include...
West Union, Guttenberg, Elkader, Fayette, Garnavillo, Elgin,
Clermont, Hawkeye, Farmersburg, Volga, Wadena, North Buena Vista, St.
Olaf, Garber, Osterdock, Clayton, Elkport, and Millville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4288 9188 4300 9205 4301 9116 4296 9114
      4294 9115 4291 9114 4288 9110 4283 9110
      4283 9108 4277 9107 4276 9106 4275 9107
      4269 9097 4268 9090 4265 9090 4264 9127
TIME...MOT...LOC 0044Z 265DEG 27KT 4296 9184 4268 9112

CA

The radar

The La Crosse radar (KARX), 120 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 heavy rain, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Clayton

When
July 11, 6:48 PM CST to July 12, 12:06 AM CST
Where
Clayton County, 2.13 mi SSE of Osterdock
Property damage
$25,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.740, -91.160

South of Osterdock, and estimated 8.20 inches of rain fell.

Heavy Rain, Clayton

When
July 11, 6:52 PM CST to July 12, 12:30 AM CST
Where
Clayton County, 1.67 mi ESE of Millville
Property damage
$120,000
Crop damage
$7,000
Reported by
Public
Coordinates
42.690, -91.040

East of Millville, 8.25 inches of rain fell.

Heavy Rain, Clayton

When
July 11, 7:00 PM CST to July 12, 3:50 AM CST
Where
Clayton County, 0.69 mi S of Guttenberg Arpt
Property damage
$87,000
Crop damage
$22,000
Reported by
Public
Coordinates
42.810, -91.100

Near Guttenberg, 5.65 inches of rain fell.

Hail, Clayton

When
July 11, 8:17 PM CST
Where
Clayton County, 0.69 mi N of Elkader
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.860, -91.400

Thunderstorm Wind, Clayton

When
July 11, 8:35 PM CST
Where
Clayton County, 0.69 mi N of Elkader
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.860, -91.400

Power lines were blown down in Elkader.

Hail, Clayton

When
July 11, 8:50 PM CST
Where
Clayton County, 0.51 mi W of Garnavillo
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.870, -91.240

Hail, Clayton

When
July 11, 8:53 PM CST
Where
Clayton County, 2.13 mi NNE of Garber
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
42.760, -91.260

Golf ball sized hail fell north of Garber.

Flash Flood, Clayton

When
July 11, 10:26 PM CST to July 12, 3:15 AM CST
Where
Clayton County, 4.08 mi W of Graham to 2.9 mi SSW of Graham
Cause
Heavy Rain
Property damage
$59,000
Crop damage
$8,000
Reported by
Law Enforcement
Coordinates
42.668, -91.200

Runoff from heavy rains caused Mill Creek and the Little Turkey River to go out of their banks. Fifteen to twenty homes along these two streams had to be evacuated. More than a dozen roads across the southeast part of Clayton County were washed out.

Hail, Clayton

When
July 11, 11:00 PM CST
Where
Clayton County, North Buena Vista
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.680, -90.960

Quarter sized hail fell in North Buena Vista.

Flood, Clayton

When
July 12, 1:35 AM CST to 4:35 AM CST
Where
Clayton County, 0.6 mi N of Garber to 0.93 mi N of Garber
Cause
Heavy Rain
Property damage
$8,000
Crop damage
$3,000
Reported by
River/Stream Gage
Coordinates
42.739, -91.269

Runoff from heavy rains pushed the Turkey River out of its banks in Garber. The river crested a foot and a half above the flood stage at 18.5 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708333, 708334, 708335, 708136, 708140, 708141, 708330, 708331, 708332, 714588.